Print this page    •   Back to Web version of article

Atazanavir (Reyataz): New Recommendations If Combined with Tenofovir (Viread) -- and Warning on Viagra, Cialis, and Levitra

March 26, 2004

On March 19, 2004 the FDA notified the public of new prescribing information and precautions for atazanavir (brand name Reyataz), if taken in combination with tenofovir (Viread) -- and warned of risks with Viagra or similar drugs.

If atazanavir is taken with tenofovir, the blood level of atazanavir is decreased. Therefore it is now recommended that a small dose of ritonavir be taken in addition, to raise the blood level of atazanavir to compensate. All three drugs are taken together once per day, with food.

Also, Reyataz increases the blood level of Viread, which could increase its side effects. As a precaution, patients combining the drugs should be monitored for tenofovir side effects.

The new Patient Information flyer also warns that if atazanavir is combined with Viagra, Cialis, or Levitra, it could increase the risk of serious side effects of those drugs. Patients are advised not to combine atazanavir with any of these drugs unless their doctor tells them it is OK.

For more information see the new prescribing information for atazanavir, which will be posted at www.reyataz.com (we did not find it on the site on April 14). Also see the Patient Information flyer, which may be posted at the end of the prescribing information.


Back to the AIDS Treatment News March 26, 2004 contents page.




This article was provided by AIDS Treatment News. It is a part of the publication AIDS Treatment News. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art31705.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.